New to the DrugAbuse.com Forums?Join or

Gabapentin/Neurontin

Discussion in 'Prescription Drugs' started by Chelsea Smith, Feb 8, 2018.

  1. Chelsea Smith

    Chelsea Smith Member

    I am a recovering addict. I recently have relapsed and have only been able get access to Gabapentin to which I do not have a prescription...It has gotten to the point where I have been taking up to 3,000-4,500mgs a day, usually at night. I am at a point in my life where I finally have a great job and my own place and am functioning but I do not want to be dependant on another substance. I also no longer have health insurance so going to a Dr. to help get me off this medication is not an option; I wasn't sure if there was anyone who had any advise on how to ween myself off or anything to help with the awful withdrawl symptoms.
  2. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @Chelsea Smith hey there! thanks for reaching out. I don't have experience with weaning off said medication.. My apology. I wonder if you can maybe call a doctor for a phone consult? Or a substance abuse clinic? Let them know what's going on?

    If you are tapering, do so slowly... that's what I've heard anyway...

    Hopefully others will chime in, but your best bet is to talk to a healthcare professional...

    Sending you a big hug...
  3. SHARONA

    SHARONA Member

    I have been on gabapentin for many years. I forget to take them sometimes but have never felt amu withdrawels from them. I would say if your experiencing withdrawels to slowly taper yourself off. Drink plenty of water this helps the drug to go through your system faster.
    deanokat and Dominica like this.
  4. Blondie1979

    Blondie1979 Member


    Hi there..... I have LOTS OF EXPERIENCE W/ GABAPENTIN USE/ABUSE. I started getting a script for 600mgs 3 time's a day for off-label use as a mood stabilizer for my Bi-polar Disorder 1. This started over 5 years ago. The only drug that I've developed a severe addiction to is opioids /opiates. I have chronic pain and I was in pain management at the age of 20, while pregnant with my 2nd son. The first 4 year's I had legit, not from a pill mill, scripts. A long acting opiate & an immediate release opiate for breakthrough pain.
    Four years in I came to the realization that I was definitely physically dependant on my meds. I was also diagnosed with Narcolepsy around that time. So i was R'xd legit, large amounts of Dexedrine IR 10mg tabs. I could take up to 6 in a 24 hour period. Yes, my Rx was for Dexedrine IR 10mg tabs, take 2 tabs 3 time's daily, once every four hours.
    I took the full 60mgs everyday. I always slept more than 10 hours every night. I would actually fall asleep while standing up, sitting down, driving, cooking.... you name it. I never once experienced any over stimulation, insomnia, comedowns, etc.
    Fast forward 19 year's, I'm now 39 years old. I was diagnosed with Epilepsy 4 year's ago. I have anywhere from 0-5 Tonic-C seizures a month. I stopped going to my sleep specialist over 10 years ago cuz my Narcolepsy symptoms finally calmed down. I told my new Psychiatrist that my symptoms have made a comeback. She has started Rx'ing me the stimulants again. Not Dexedrine though, she gives me Adderall XR 15mgs in the morning & Adderall IR 10mgs later afternoon.
    Somehow during all these different appointments with my PCP, numerous specialists in these past couple years, I've managed to get 3 of my different specialists to prescribe me Gabapentin. One gives me 90 of the 600's/mth, another gives me 90 of the 800'/mth & the last one gives me 90 of the 400's.
    They always give me multiple refills as well.
    So, when I get them filled, I kept getting 3-month supplies at a time. That's 270 of all three different mg scripts. I became accustomed to having ridiculous amounts of it & I knew it gave me the same feelings and effects that all the benzodiazepine's do.
    The awesome part was, I was in a methadone maintenance program for 1 plus years and now I'm w/ a private Dr in a Suboxone Maintenance program. Of course, benzos are an automatic way to be permanently discharged from those practices.
    Gabby's became my Xanax. I just finally stopped taking over 8000mgs a day. Sometimes I'd take more than 4500mgs in one swallow.
    So far my Dr's are ok with my Gabby scripts. Of course they don't think I abuse them.
    Gabapentin is def' addictive and can be fatally dangerous. I have been hospitalized for 4-5 days at a time from having severe rebound seizures from overdosing on it.
    I realized about a month ago that I ''rip & run", juggle picking up scripts from multiple pharmacies just the same as I did at one point with opioids.
    Gabapentin has a very rough withdrawal. I decided during my last week long stay in the hospital, since I was in the bed unconscious for 2 days....by the time I was awake and the nurse's were giving all my meds orally again, that I got very lucky and am stable once again on taking just my prescribed dose of Gabapentin. Actually, my Adderall too. So far i have no desire to start abusing Gabby's again.
    Last edited: Jul 19, 2018
  5. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @Blondie1979... It looks like you didn't finish your post. Or that it got cut short somehow. Can you tell us the rest of your story? Your insight would be very helpful.
  6. Chelsea Smith

    Chelsea Smith Member

    Were you ever able to get off of the Gabapentin? And if so how did you do it? I really dont want to have to go back to a rehab.
  7. Blondie1979

    Blondie1979 Member

    Yes, I'm sorry.
    If you have enough Gabapentin so that your able to wean down, that would definitely be the safest, most comfortable way to come off them. I suggest slashing 1 tablet at each dose for no more than 2 days. On the 3rd day..... let's say (regardless of the amount) that you dose 3 times a day. Cut it to dosing only twice daily. Do that for 2 weeks. Once a week after that reduce your total daily mgs by 1/4. You can split your doses up however you want, just continue to subtract 1/4 of the total once every 7 days until you finally get to that final week where you take only one single tablet or it might be half of one tablet once a day. You should not experience any w/drawal down dosing. Do NOT stop cold turkey. Ppl are suprised how NASTY Gabby's are, how severe the symptoms are to abruptly discontinue.
    deanokat and Dominica like this.
  8. Chelsea Smith

    Chelsea Smith Member

    Thank you for your help. Ive tried cold turkey and had horrible brain zaps and restlessness at night. All I have are 300mg and 100 mg capsules though. So itll probably be a little harder to wean right?
    deanokat and Dominica like this.
  9. Blondie1979

    Blondie1979 Member

    No..... for the time being I don't want to get off it. I just don't want to abuse it anymore. ImI taking it as prescribed now. It works for me very well.
  10. Blondie1979

    Blondie1979 Member

    How much and how often are dosing right now?